MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WALLSTENT BILIARY; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC CORPORATION WALLSTENT BILIARY; CATHETER, BILIARY, DIAGNOSTIC
Model Number H965430600
Medical Device Problem Codes Positioning Failure (1158); Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/14/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).A wallstent biliary uncovered stent and delivery system were received for analysis.Visual examination of the returned device found the outer sheath was slightly pulled back from the distal tip, indicating the stent began to deploy.The delivery system was inspected and it was noticed that a rubber/ latex was inside the valve body.The valve was dissected in order to review the internal components and by a tactile inspection, the material is soft.The clear outer sheath at the distal section was stretched and kinked.The blue outer sheath at 2.5 inch from the handle was also kinked.Functional evaluation revealed that it was not possible to deploy the stent using the delivery system as received due to the soft material (rubber/ latex) found inside the valve body; however, the stent was deployed manually by gripping the outer sheath and pulling the tip distally.However, resistance was encountered during the manual deployment due to stretching and kinking of the clear outer sheath.Some of the stent wires were kinked.No other issues with the stent and delivery system were noted.The soft rubber/latex material found in the valve body could have been the result of the operator moving the valve body proximally, causing the material to become trapped while deploying the stent during procedure leading to the deployment failure.The kinked in the stent wires, as well as kinks and stretching in the sheath are consistent with excessive force applied to the device and could have contributed to the deployment failure experienced.The investigation concluded that the reported event and the observed failures were likely due to procedural factors such as, handling of the device, the technique used by the user, and normal procedural difficulties encountered during the procedure, which limited the performance of the device.Therefore, the most probable root cause is adverse event related to procedure.A review of the device history record (dhr) was performed and confirmed that this device met all material, assembly and performance specifications at the time of release for distribution.
 
Event or Problem Description
It was reported to boston scientific corporation a wallstent biliary uncovered stent was to be used to treat a bile duct stricture in the hilar region during a metal stenting procedure performed on (b)(6), 2018.Reportedly, the patient's anatomy was not tortuous.According to the complainant, during the procedure, the stent failed to deploy.The stent was fully covered by the outer sheath when removed from the patient.The procedure was completed with a different device.There were no patient complications reported as a result of this event.However, it was reported that the patient was hospitalized due to cancer and not related to the stent placement procedure.Note: this event has been deemed an mdr-reportable event based on investigation results which revealed that some of the stent wires were kinked.

Brand Name
WALLSTENT BILIARY
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key9215974
Report Number3005099803-2019-05139
Device Sequence Number387668
Product Code FGE
UDI-Device Identifier08714729204688
UDI-Public08714729204688
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K982184
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/18/2020
Device Model NumberH965430600
Device Catalogue Number3060
Device Lot Number0022013378
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/02/2019
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/03/2019
Initial Report FDA Received Date10/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR
Patient Weight50